Flash Flood, Delaware
- When
- August 1, 6:00 AM EST to 3:00 PM EST
- Where
- Delaware County, East Portion
- Property damage
- $10 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.917, -75.399 (the zone’s center; the record gives no point)
Slow moving thunderstorms with torrential downpours caused flash flooding of streams as well as widespread poor drainage flooding in eastern Delaware County. Doppler Radar storm total estimates reached between 5 and 6 inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Slow moving thunderstorms with torrential downpours caused flash flooding of streams as well as widespread poor drainage flooding in eastern Delaware County. Doppler Radar storm total estimates reached between 5 and 6 inches. Hardest hit were Haverford and Upper Darby Townships as well as Darby Borough. States of emergencies were declared in Darby and Upper Darby. About 660 residents were evacuated from the three municipalities. One hundred forty-two homes, seventy-seven apartments and sixty-nine businesses suffered major damage. In addition, about 400 other homes and 50 other businesses suffered minor damage. Furniture, appliances, household goods and food were all damaged or destroyed. At least 200 vehicles were badly damaged as many floated away and were flipped by the flood waters. Homes were flooded through their first floor. PECO Energy reported about 35,000 homes and businesses in their service area lost power including Delaware County. Gas service was also shut to numerous homes. Delaware County issued a declaration of disaster emergency in the county. This activated the emergency management plan for the county and allowed county and local municipalities to waive certain requirements regarding the hiring of contractors and personnel during the emergency. In addition, on August 5th, Governor Ed Rendell declared a state of disaster in Southeastern Pennsylvania. This cleared the way for victims to receive federal funding. This also permitted the state to allocate more resources toward the recovery effort. It also waived the normal contract and bid process for clean-up efforts. On August 6th, President George W. Bush declared Philadelphia, Delaware and Montgomery Counties disaster areas. This enabled residents and businesses to apply for federal funding. In Upper Darby Township, about 400 residents were evacuated to Upper Darby High School, some by boat. About thirty-five residents were still in shelters on the 3rd. Flooding along Naylor's Run damaged houses and apartments on Cornell Avenue, Grace Road, Harper Avenue, Lindale Avenue, Normandy Road, Roosevelt Drive, Sherbrook Boulevard, Springton Road, Turner Avenue, Veronica Road and Wilson Drive. On Beverly Boulevard, twenty-four basement apartments in the Park Lane East Apartments Complex suffered major damage. Naylor Run flooding also affected every store in the Bond Shopping Center. Flood waters near the center were twelve feet deep at the intersection of 69th Street and Marshall Road. The Pathmark Supermarket in the shopping center was severely damaged (estimate $7 million dollars) as flood waters knocked in the windows. The entire merchandise stock, refrigerators, cash registers and computers were lost. Employees were rescued from the roof. The store was not re-opened until September 3rd. Businesses on Lansdowne Avenue, Marshall and Copley Roads were also badly damaged. Employees and customers of a McDonalds Restaurant were rescued through the drive-thru window in the Bond Shopping Center. The flooding closed the McDonalds as well as six shops and a bank for up to two months. In all fifty-eight businesses and one hundred three homes suffered major damage in the township. It was believed that a breach in a dam on Naylor's Run Creek exacerbated the flooding. A thirty-three foot long, ten foot wide tree hit the dam square. A storm total of at least 5 inches was measured in Drexel Hill (the gage overflowed). Other storm totals from the township included 3.50 and 3.20 inches (all within two hours).In Darby Borough, about 90 families (250 people) were sheltered at a local school. Homes, apartments and businesses were badly flooded along Fourteenth Street, Greenway Avenue, Main Street, McDade Boulevard, Springfield Road, Thirteenth Street and Tyler Avenue. Some homes had up to ten feet of water in them as appliances were floating around. The bridges over Darby Creek on Main Street and McDade Boulevard flooded. The Darby Creek at the McDade Boulevard Bridge was clogged with debris. About 39 homes and 11 businesses suffered major damage. In Haverford Township, flood damage occurred along Naylor's Run and Cobbs Creek. Nine people were evacuated. One family was displaced because of tipped oil tanks. Flood damage also occurred in the Llanerch Section near the former quarry and to the Victoria Arms Apartments. Significant damage occurred to the basement of the Haverford High School. The basement filled with around five feet of water which damaged the school's electrical, heating and cooling systems. Significant damage also occurred to the Oakmont Fire House. Several emergency vehicles were damaged. Elsewhere in the county, a small bridge in Wayne (Radnor Township) was washed away. In Yeadon and Colwyn Boroughs, flood waters from Cobbs Creek inundated several homes, businesses and roadways. In Tinicum Township, flooding along Darby Creek eroded a dike and caused flooding at the John Heinz Wildlife Refuge. The Crum Creek at Newtown Square was above its 6 foot flood stage from 839 a.m. EDT through 143 p.m. EDT on the 1st. It crested at 8.28 feet at Noon EDT. The Chester Creek at Chester was briefly above its 8 foot flood stage from 318 p.m. EDT through 338 p.m. EDT on the 1st. It crested at 8.43 feet at 330 p.m. EDT.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 1, 3:00 AM EST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 400 AM EDT SUN AUG 1 2004 .SYNOPSIS... HIGH PRESSURE OFF THE EAST COAST WILL SLOWLY GIVING WAY TO AN ADVANCING COLD FRONT OVER THE NEXT 24 HOURS OR SO. WITH WARM AND HUMID CONDITIONS AHEAD OF THE WEAKENING COLD FRONT, SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT AND SUNDAY, WITH THE BEST CHANCE FOR INCREASED COVERAGE ON SUNDAY AFTERNOON. THE FRONT IS ANTICIPATED TO DISSIPATE SUNDAY NIGHT INTO MONDAY AS HIGH PRESSURE BUILDS IN FROM THE WEST. A TROPICAL DISTURBANCE OFF THE SOUTHEAST COAST OF THE UNITED STATES WILL SLOWLY WORKS IT WAY NORTHWESTWARD, AND SOME OF THAT MOISTURE MAY GET DRAWN INTO OUR AREA SUNDAY INTO MONDAY. HOWEVER AT THIS TIME, THE BULK OF THAT MOISTURE LOOKS TO REMAIN SOUTH AND EAST OF OUR REGION. NEXT WEEK LOOKS TO BE GENERALLY DOMINATED BY A NORTHWEST FLOW ALOFT REGIME WITH A WEAK COLD FRONT OR TWO MOVING THROUGH EARLY NEXT WEEK. && .SHORT TERM (TONIGHT THROUGH MONDAY)... SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY AS A WEAK SFC BOUNDARY DRIFTS SLOWLY TO THE EAST. WITH LIGHT WINDS ALOFT...PW AOA 2 INCHES THESE SHOWERS WILL BE SLOW MOVERS AND MAY DROP SEVERAL INCHES OF RAIN IN A SHORT TIME. THE BOUNDARY WILL SLOWLY MOVE OUT TO SEA AND DISSIPATE. DIMINISHING CHANCES OF PRECIP ON MON. && .PREVIOUS LONG TERM...(TUESDAY THROUGH SATURDAY)... MODEL OVERVIEW MODIFIED FROM HPC, HPC PREFERENCE IS THE ETA/CANADIAN SOLUTION AS A DECENT SURFACE LOW/500 VORT MAX OVER THE GULF STREAM AND OFF THE NORTH CAROLINA COAST TUESDAY. THE ECMWF AND UKMET HINT TOWARDS SOMETHING WHILE THE 00Z GFS OFFERS A SHEARED OUT VORTICITY AXIS. MEANWHILE TO THE NORTH ACROSS THE MIDDLE ATLANTIC REGION, WHATEVER IS LEFT OF THE FRONTAL AXIS MAY INTERACT WITH THE SURFACE LOW TUESDAY INTO WEDNESDAY. THE CANADIAN MODEL DEEPENS THE SURFACE LOW/VORT MAX TO THE EXTREME AND EVENTUALLY MOVES THE ENTIRE SYSTEM INTO MAINE/NOVA SCOTIA BY THURSDAY. THE ECMWF/UKMET OFFER THE SLIGHTLY DEEPER SURFACE WAVE/LOW TO MOVE DOWNSTREAM ALONG THE EDGE OF THE 500 MB SUBTROPICAL HIGH/UPPER-LEVEL RIDGE AXIS. THE 00Z GFS SORT OF SHOWS THIS BUT THE GFS OFFERS A MAJOR PROBLEM OVER THE OHIO VALLEY AT THIS POINT, THAT BASICALLY AFFECTS TUESDAY THROUGH SATURDAY. WHILE MOST OF THE OTHER MODELS FROM THE ECMWF TO THE UKMET TO THE NCEP ENSEMBLE MEAN SUGGEST A COLD FRONT SWEEPING THROUGH THE NORTHEAST AND A STRONG SURFACE HIGH BUILDING IN ACROSS THE GREAT LAKES/NORTHEAST, THE GFS OFFERS A CONVECTIVE VORT THAT BECOMES A MAJOR MASS FIELD SHORTWAVE TROUGH AND A SURFACE LOW THAT TRACKS FROM THE OHIO VALLEY TO THE ST. LAWRENCE RIVER VALLEY, AND DEEPENS ALONG THE WAY (FROM A 1000 MB LOW TO A 994 MB LOW). IF THIS WAS WINTER AND NOT THE END OF JULY, THE 00Z GFS WOULD POSSIBLY BE BELIEVABLE WITH A VORT INTENSIFYING ALONG THE NORTHWESTERLY FLOW ALOFT BUT IT IS NOT AND IS RULED AS AN EXTREME OUTLIER ATTM. AS A RESULT, HPC GENERALLY FOLLOWED THE 12Z/30 ECMWF THROUGH FRIDAY AND THE 00Z/31 NCEP ENSEMBLE MEAN FOR SATURDAY. WE BASICALLY FOLLOWED THIS AS WELL. WITH THAT SAID, NOT MUCH CHANGE WAS MADE TO THE LONG TERM AS CONFIDENCE IS NOT ALL THAT HIGH GIVEN MODEL DIFFERENCES NOTED ABOVE. COLD FRONT EASES THROUGH TUESDAY, THEREFORE WE WILL MAINTAIN SLIGHT CHC POPS. IF THIS FEATURE WINDS UP LOOKING MORE POTENT, THEN POPS WILL NEED TO BE INCREASED. HIGH PRESSURE BUILDS INTO THE GREAT LAKES WEDNESDAY INTO THURSDAY AS THE FRONTAL BOUNDARY IS PUSHED WELL TO OUR SOUTH. AS MENTIONED ABOVE, THE GFS IS AN OUTLIER ON THURSDAY, THEREFORE WE WILL ONLY GO WITH A SLIGHT CHC POP IN THE AFTERNOON ACROSS THE SOUTHERN ZONES. OVERALL, HIGH PRESSURE ANTICIPATED TO DOMINATE FOR MOST OF THE LONG TERM. HOPEFULLY THIS WILL OCCUR AS WE COULD USE A NICE STRETCH OF NICE WEATHER. ALTHOUGH THE MIDDLE AND END OF NEXT WEEK MAY FEATURE BELOW NORMAL TEMPERATURES AGAIN. && .MARINE... A BROAD SOUTHERLY FLOW AND THE BERMUDA HIGH SHOULD CONTINUE TO BE THE STORY THROUGH TODAY, THEN WELL START TO REACT TO TROPICAL DEPRESSION ONE FROM TONIGHT INTO TUE. SYSTEM IS NOT EXPECTED TO STRENGTHEN A LOT AND IS NOT EXPECTED TO TRACK TERRIBLY CLOSE TO US, SO WIND SPEEDS DO NOT LOOK ANYWHERE NEAR THREATENING. WE MAY BE STARTING A BIT EARLY WITH THE BACKING OF THE WINDS, BUT THAT CAN BE REVISITED BY SUBSEQUENT SHIFTS. HOWEVER, GIVEN THAT THE FORECAST TRACK OF THE SYSTEM DOESNT HAVE IT CLEARING HATTERAS UNTIL LATE IN THE DAY ON MONDAY, WELL BACK OFF A BIT ON THE TIMING OF THE SWELLS AND BRING THE SEAS UP TO 5 FEET ON THE OCEANFRONT FOR MONDAY INTO MONDAY NIGHT. && .AVIATION... WE THINK THE FAIRLY SOLID CLOUDINESS OVER THE NWRN HALF OF THE FA EARLY THIS MORNING WILL PROGRESS SLOWLY SE. IN THE NW, IT SHOULD KEEP THE VSBYS FROM TANKING EARLY IN THE TAF PD. IN THE SE, THE CLOUDS MAY MOVE OVER IN TIME TO DO SAME THERE, AND THE SFC FLOW THAT APPARENTLY WILL NOT GO COMPLETELY CALM MAY HELP IF THE CLOUDS DONT MOVE IN FAST ENOUGH. ON THE OTHER HAND, THAT WOULD MEAN SOME STRATUS AND SO TAFS HAVE SOME OF THAT FOR THE SERN SITES. MORE MAY HAVE TO BE ADDED. REGARDING THE CONVECTION, ETA SEEMS TO HAVE BEEN PROGGING THIS BETTER GIVEN ITS INSISTENCE A COUPLE OF RUNS AGO THAT THE ACTIVITY WOULDNT GO QUIETLY INTO THIS NIGHT. THAT SAID, WE EXPECT IT TO WEAKEN BUT NOT DISSIPATE COMPLETELY THROUGH THE BULK OF THE MORNING. IT SHOULD GENERATE SOME MVFR CIGS AND VSBYS ON ITS OWN, ESP FOR THE NWRN TAF SITES. AFTER THAT, THE AWIPS SOUNDINGS ARE SHOWING ENOUGH MIXING TO GO WITH VFR CONDITIONS FROM MID TO LATE MORNING ON. ETA REALLY ISNT ENTHUSIASTIC ABOUT AFTERNOON CONVECTION, BUT WE KEPT THE PROB30 IN CASE THE GFS ISNT JUST DOING ITS CONVECTIVE FEEDBACK DANCE. && .HYDROLOGY (TONIGHT THROUGH SUNDAY)... FIRST BAND OF RAIN CURRENTLY IN CECIL AND CHESTER COUNTIES THIS SHOULD WEAKEN BUT SECOND BAND NOW IN CENTRAL PA WILL TAKE OVER AND MOVE THRU. HEAVIEST RAINFALL SHOULD BE DURING THE NEXT 12 HOURS OR SO. RIVER FLOODING NOT EXPECTED BUT FLASH FLOODING OF SMALLER STREAMS AND CREEKS WILL NEED TO BE MONITORED CLOSELY. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. MD...NONE. DE...NONE. MARINE...NONE. && SHORT TERM...ZEV LONG TERM...GORSE MARINE/AVIATION...NYY6538 HYDROLOGY...WN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 436 AM EDT SUN AUG 1 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-010835- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 436 AM EDT SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME HOWEVER SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE DAY AND LOCALIZED FLOODING OF SMALL STREAMS AND CREEKS IS POSSIBLE IN SOME OF THE HEAVIER SHOWERS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. WN
The Philadelphia radar (KDIX), 84 km away, was scanning. The volume nearest the first event began at 11:00 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421758.